Inequalities of Paley type for noncommutative martingales


The purpose of this paper is to study the validity of the Paley inequality on square function, for noncommutative martingales. Let\(\Gamma = (\underline {H,\mathcal{A},} {\text{ }}m)\) be a regular gage space, and\(\mathcal{A}_n \) a sequence of von-Neumann algebras such that\(\bigcup\limits_{n = 1}^\infty {\mathcal{A}_n } = \mathcal{A};\) we prove that for every\(F \in L^4 (\Gamma );m\left( {\sum\limits_{n = 1}^\infty {|\varepsilon _n (F) - \varepsilon _{n - 1} (F)|^2 } } \right)^2 \leqq \beta ||F||_4^4 \), where ɛn(F) is the conditional expectation of F with respect to the subalgebra\(\mathcal{A}_n \): We also consider the case of a martingale arising in the context of harmonic analysis on noncommutative discrete groups, in analogy to the theorem of R.E.A.C. Paley on Fourier-Walsh series.


  1. [1]

    D. L. Burkholder,Martingale transforms, Ann. Math. Statist.,37 (1966), pp. 1494–1504.

    MathSciNet  Article  Google Scholar 

  2. [2]

    P. C. Curtis Jr. -A. Figà-Talamanca,Factorization theorems for Banach algebras, Function algebras, pp. 169–185, Atlanta: Scott, Foresman and Company (1966).

    Google Scholar 

  3. [3]

    J. Dixmier, Formes linéaires sur un anneau d'opérateurs, Bull. Soc. Math. France,81 (1953), pp. 9–39.

    MathSciNet  Article  Google Scholar 

  4. [4]

    C. F. Dunkl -D. E. Ramirez,Multipliers on modules over the Fourier algebra, Trans. Amer. Math. Soc.,172 (1972), pp. 357–364.

    MathSciNet  Article  Google Scholar 

  5. [5]

    P. Eymard, L'algèbre de Fourier d'une groupe localement compact, Bull. Soc. Math. France,92 (1964), pp. 181–236.

    MathSciNet  Article  Google Scholar 

  6. [6]

    E. Hewitt - K. A. Ross,Abstract harmonic analysis II, Springer-Verlag (1970).

  7. [7]

    R. A. Kunze,L p Fourier transforms on locally compact unimodular groups, Trans. Amer. Math. Soc.,89 (1958), pp. 519–540.

    MathSciNet  MATH  Google Scholar 

  8. [8]

    R. E. A. C. Paley,A remarkable series of orthogonal functions (I), Proc. London Math. Soc.,34 (1932), pp. 241–264.

    MathSciNet  Article  Google Scholar 

  9. [9]

    I. E. Segal,A non-commutative extension of abstract integration, Ann. of Math.,57 (1953), pp. 401–457.

    MathSciNet  Article  Google Scholar 

  10. [10]

    E. M. Stein,Topics in harmonic analysis, Annals of mathematics studies, Princeton University Press (1970).

  11. [11]

    W. F. Stinespring,Integration theorems for gages and duality for unimodular groups, Trans. Amer. Math. Soc.,90 (1959), pp. 15–56.

    MathSciNet  Article  Google Scholar 

  12. [12]

    H. Umegaki,Conditional expectation in an operator algebra, Tôhoku Math. J.,6 (1954), pp. 177–181.

    MathSciNet  Article  Google Scholar 

  13. [13]

    H. Umegaki,Conditional expectation in an operator algebra, II, Tôhoku Math. J.,8 (1956), pp. 86–100.

    MathSciNet  Article  Google Scholar 

  14. [14]

    J. L. Walsh,A closed set of normal orthogonal functions, Amer. J. Math.,45 (1923), pp. 5–24.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Additional information

Entrata in Redazione il 26 gennaio 1977.

Partially sponsored by C.N.R.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Alesina, A., de-Michele, L. Inequalities of Paley type for noncommutative martingales. Annali di Matematica 116, 143–150 (1978).

Download citation


  • Harmonic Analysis
  • Conditional Expectation
  • Discrete Group
  • Gage Space
  • Noncommutative Martingale